Alert archive / Hawaii / High Surf Warnings in 2018

High Surf Warning 8, NWS Honolulu, HI

April 14, 2018Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Apr 14, 2018, 3:31 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 12 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 14, 2018, 3:31 AM HST (13:31 UTC)
Expired
Apr 14, 2018, 3:36 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 9:59 AM HSTFLASH FLOODKapaa, HIKUHIO HWY NEAR HAENA BEACH PARK AND DRY CAVE IMPASSIBLE DUE TO WATER FLOWING OVER ROAD.
Apr 14, 9:59 AM HSTNON-TSTM WND GST 0Kalihiwai, HIKALIHIWAI BRIDGE WAS CLOSED DUE TO FALLEN BRANCHES, HAS REOPENED.
Apr 14, 10:17 AM HSTFLASH FLOODAina Haina, HIKALANIANAOLE HWY AT HALEMAUMAU DR ONLY ONE LANE OPEN IN EACH DIRECTION DUE TO DEBRIS ON ROAD FROM FLASH FLOODING.
Apr 14, 2:00 PM HSTFLASH FLOODWainiha, HIKUHIO HIGHWAY CLOSED BETWEEN WAIKOKO AND WAINIHA DUE TO LANDSLIDES
Apr 14, 2:00 PM HSTFLASH FLOODWainiha, HIKUHIO HWY CLOSED IN BOTH DIRECTIONS IN WAINIHA AND WAIKOKO THROUGH SATURDAY NIGHT DUE TO THREE LANDSLIDES.
Apr 14, 2:34 PM HSTFLASH FLOODHaena, HIKUHIO HIGHWAY CLOSED NEAR HAENA BEACH PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

317 
WHHW40 PHFO 141331
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
331 AM HST Sat Apr 14 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR THE NORTH FACING SHORES OF THE BIG 
ISLAND...

.A large northwest swell is quickly building down the island
chain and is expected to peak this morning along north and west 
facing shores. This swell is then expected to drop quickly Sunday.

HIZ001>003-006>009-012-013-017-019-020-150245-
/O.UPG.PHFO.SU.Y.0023.000000T0000Z-180415T1600Z/
/O.NEW.PHFO.SU.W.0008.180414T1331Z-180415T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
331 AM HST Sat Apr 14 2018

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST SUNDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect until 6 AM HST Sunday. The High Surf
Advisory is no longer in effect. 

* SURF...Along north facing shores of Niihau, Kauai, Oahu,
  Molokai, and Maui...20 to 25 feet, with locally higher sets.
  Along west facing shores of Niihau, Kauai, Oahu, and
  Molokai...15 to 20 feet, with locally higher sets. 

* TIMING...Through tonight.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Large breaking surf,
significant shorebreak, and dangerous currents make entering the
water very hazardous.


&&

$$

HIZ025-150245-
/O.CON.PHFO.SU.Y.0023.000000T0000Z-180415T1600Z/
Big Island North and East-
331 AM HST Sat Apr 14 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...Along north facing shores of the Big Island...12 to 18
  feet, with locally higher sets. 

* TIMING...Through tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Know your limits; 
when in doubt, do not go out.

&&

$$
1 follow-up statement
014 
WHHW40 PHFO 150136
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
336 PM HST Sat Apr 14 2018

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE 
BIG ISLAND THROUGH TONIGHT... 
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU 
MOLOKAI MAUI AND THE BIG ISLAND THROUGH SUNDAY...

.A large northwest swell peaked this morning along north and west
facing shores and will slowly lower through tonight, then fall 
below advisory level by Sunday morning. Increasing trade winds 
will generate large, rough surf along east facing shores through 
at least Sunday.

HIZ002-008-009-012-017-020-151445-
/O.CAN.PHFO.SU.W.0008.000000T0000Z-180415T1600Z/
/O.EXB.PHFO.SU.Y.0023.000000T0000Z-180416T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-
336 PM HST Sat Apr 14 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST Sunday. The High Surf
Warning has been cancelled. 

* SURF...Along north facing shores of Kauai, Oahu, Molokai, and
  Maui...15 to 20 feet, lowering to 10 to 14 feet Sunday. Along 
  east facing shores of Kauai, Oahu, Molokai, and Maui...5 to 8 
  feet.

* TIMING...Along north facing shores through tonight and east
  facing shores through Sunday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Know your limits;
when in doubt, do not go out.

&&

$$

HIZ001-003-006-007-013-019-151445-
/O.CAN.PHFO.SU.W.0008.000000T0000Z-180415T1600Z/
/O.EXA.PHFO.SU.Y.0023.000000T0000Z-180415T1600Z/
Niihau-Kauai Leeward-Waianae Coast-Oahu North Shore-
Molokai Leeward-Maui Central Valley-
336 PM HST Sat Apr 14 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 AM HST Sunday. The High Surf
Warning has been cancelled. 

* SURF...Along north facing shores of Niihau, Kauai, Oahu,
  Molokai, and Maui...15 to 20 feet, lowering to 10 to 14 feet
  Sunday. Along west facing shores of Niihau, Kauai, Oahu, and
  Molokai...8 to 12 feet, lowering to 6 to 10 feet Sunday.

* TIMING...Through tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Know your limits;
when in doubt, do not go out.

&&

$$

HIZ024-151445-
/O.EXB.PHFO.SU.Y.0023.000000T0000Z-180416T0400Z/
South Big Island-
336 PM HST Sat Apr 14 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST Sunday. 

* SURF...Along east facing shores of the Big Island...5 to 8 feet.

* TIMING...Through Sunday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Know your limits;
when in doubt, do not go out.

&&

$$

HIZ025-151445-
/O.EXT.PHFO.SU.Y.0023.000000T0000Z-180416T0400Z/
Big Island North and East-
336 PM HST Sat Apr 14 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* SURF...Along north facing shores of the Big Island...10 to 15
  feet, lowering to 6 to 10 feet Sunday. Along east facing shores
  of the Big Island...5 to 8 feet. 

* TIMING...Along north facing shores through tonight, and east
  facing shores through Sunday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Know your limits;
when in doubt, do not go out.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 13, 8:37 PM HST, 6 hours 54 minutes earlier.

Area forecast discussion, Apr 13, 8:37 PM HST, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
837 PM HST Fri Apr 13 2018

.SYNOPSIS...
High pressure passing north of the islands this weekend will
increase the trades back to windy levels. An upper level low
developing to the west of the islands, and an increase in moisture
spreading up the chain from the southeast, will keep the trades
quite wet through the weekend, along with the possibility for a
few thundershowers. The upper level low will move away early next
week, but lingering moisture over the islands will keep the
trades somewhat wet. Wind speeds will moderate somewhat after the
weekend with a weaker high passing to the north about Tuesday.

&&

.SHORT TERM...
Heavy rains and thunderstorms are affecting windward sections of
Oahu this evening with a focus over Kaneohe, Kailua, Waimanalo,
and Hawaii Kai. Expect rains to continue into the evening with
heavy showers and thunderstorms remaining. The threat of heavy
showers and thunderstorms remains for mainly windward areas of all
islands and over the coastal waters, through Sunday.

&&

.DISCUSSION.../ISSUED 4 PM/

The 00z soundings and recent surface observations showed the
destabilization now in progress over the islands, with increasing
boundary layer moisture pushing in from the southeast, and
decreasing mid-level temperatures pushing in from the northwest.
The colder air aloft is from an upper trough to our NW, digging W
of the islands. All of this spells yet another wet period coming
up soon for the main Hawaiian Islands

The trough aloft will leave behind a weak low in the middle and
upper levels of the atmosphere this weekend to the NW of the
islands. The models are quite bullish on instability over the
weekend, and we may see what we colloquially refer to as
"thundertrades," a rather rare weather pattern here where some of
the tradewind showers get tall enough to produce a few rumbles of
thunder, along with rather intense (though usually brief)
downpours. We have added a slight chance of thunder to most
windward and mauka sections starting late tonight and continuing
through the weekend. Interior and leeward sections of the Big
Island sheltered from the trades should see diurnal circulations
allow for mainly afternoon and evening thundershowers as well, as
we have seen the past few days. Just like with ordinary trade wind
days, the precise timing and locations of the heavier rain...or
the lulls in the rain...is difficult to pin down, since the
synoptic forcing is rather weak.

The low begins to move away on Sunday, and weak ridging will begin
to rebuild over the islands. This should hold through the middle
of next week. However, lingering moisture will continue to keep
trades somewhat wet, although with more subdued rain intensities.
The models disagree somewhat about how much moisture will be
available for trade wind showers, with the ECMWF trying a little
harder to advect drier air back over the islands. There are no
strong signals in the model trends right now, though.

Although the trades have moderated a bit today, a new, strong
high will pass about 1200 miles due N of the main Hawaiian Islands
on Sat, which will ramp the trades back up to windy levels over
the weekend. This high will continue eastward and weaken into next
week. Another weaker high will pass farther to the N of the
islands about Monday night or Tuesday, with trades at breezy to
locally windy levels. After that, the trades should moderate a bit
as a subtropical ridge is left behind N of the islands through
the middle of next week.

&&

.AVIATION...
Strengthening trade winds are expected from tonight through
Saturday morning. Abundant moisture and unstable atmospheric
conditions are allowing showers and isolated thunderstorms to
develop across parts of the state early this evening. There have
been thunderstorms along the upslope sections of the leeward Big
Island, but these appear to be fading as nighttime cooling
becomes established. Thunderstorms with tops to 44 thousand feet
are occurring in the vicinity of Oahu. Additional showers, some
with locally heavy downpours are affecting windward Molokai, Maui
and the Big Island, while low ceilings are evident over Kauai.
Expect MVFR conditions over most windward sections through early
Saturday morning. In addition, brief MVFR/IFR conditions are
possible near thunderstorms. Expect little change during the day
on Saturday, with widespread MVFR over most windward areas.

AIRMET Sierra is in effect for mountain obscuration on Kauai,
Oahu, Molokai, Maui, and the windward Big Island. These conditions
may persist through the day on Saturday for most of these islands.
In addition, AIRMET Tango remains in effect for low-level
turbulence leeward of the higher terrain on all islands. This
AIRMET will likely remain in place most of this weekend, since
the low-level trade wind flow will remain strong for the next few
days.

&&

.MARINE...
With trade winds on the increase and an incoming large northwest
swell, a Small Craft Advisory (SCA) has been posted to cover all
waters through most of the weekend.

The new northwest swell is expected to build quickly tonight and
peak Saturday morning, producing surf well above the High Surf
Advisory (HSA) threshold along north and west facing shores
tonight through Saturday. Therefore, an HSA is now in effect for
most north and west facing shores through Saturday night. The
swell will gradually subside through Monday. A small north swell
is expected through mid-week with a moderate northwest swell
building Thursday night. As trade winds strengthen this weekend,
surf along east facing shores is expected to reach advisory level
as well, and an HSA will likely be issued. The elevated east-side
surf is expected to persist into the first half of next week. Surf
will remain small along south facing shores, but new swells from
the southern hemisphere will produce a modest increase starting as
early as Sunday.

There is also a chance for thunderstorms over the leeward coastal
waters tonight into Saturday morning, mainly in the leeward
convergence zone extending west from the Big Island.

See the Collaborative Surf Discussion for additional details on
surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Sunday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala-Big Island North and East.

Small Craft Advisory until 6 AM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

&&

Morrison...Short Term
Ballard...Discussion
Houston...Aviation
Kinel...Marine

In the hours before

Local storm report, Apr 13, 10:49 PM HST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1049 PM HST FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     FLASH FLOOD      1 S NIU VALLEY          21.28N 157.74W
04/13/2018                   HONOLULU           HI   TRAINED SPOTTER

            TRAFFIC STALLED IN ALL LANES OF KALANIANAOLE HIGHWAY NEAR
            NIU VALLEY DUE TO 10-12 INCHES OF STANDING WATER ON
            ROADWAY. WATER IS STILL RISING.

0856 PM     FLASH FLOOD      AINA HAINA              21.29N 157.75W
04/13/2018                   HONOLULU           HI   COUNTY OFFICIAL

            KALANIANAOLE HIGHWAY CLOSED FROM AINA HAINA TO MAKAPUU
            DUE TO FLOODING.

0905 PM     TSTM WND DMG     KAIMUKI                 21.28N 157.81W
04/13/2018                   HONOLULU           HI   COUNTY OFFICIAL

            ROAD CLOSURE DUE TO DOWNED POWER LINES ON MAUNALOA AVE.
            BETWEEN 8TH AND 9TH AVE.

0935 PM     FLASH FLOOD      2 ESE MAUNAWILI         21.37N 157.74W
04/13/2018                   HONOLULU           HI   COUNTY OFFICIAL

            PARTIAL ROAD BLOCKED DUE TO MUD SLIDE AT KALANIANAOLE
            HIGHWAY AND KEOLU DRIVE.

&&

SHOUSTON
Special weather statement, Apr 14, 2:13 AM HST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Honolulu HI
213 AM HST SAT APR 14 2018

HIZ002>004-141315-
Kauai Windward-Kauai Leeward-Kauai Mountains-
213 AM HST SAT APR 14 2018

...A STRONG THUNDERSTORM WILL AFFECT KAUAI IN KAUAI COUNTY...

At 212 AM HST, a strong thunderstorm was located 6 miles southeast of
Poipu, or 11 miles south of Lihue, moving west at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lihue, Kalaheo, Kekaha, Hanapepe, Omao, Koloa, Poipu, Lawai, Waimea,
Mana, Barking Sands, Kaumakani, Pakala Village, Eleele, Puhi and
Waimea Canyon State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2195 15935 2188 15943 2188 15947 2189 15951
      2188 15953 2189 15956 2191 15960 2189 15961
      2196 15967 2199 15977 2206 15974
TIME...MOT...LOC 1212Z 106DEG 18KT 2182 15938

Morrison

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:39 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 13, 6:23 PM HSTAreal Flood AdvisoryHFOHawaii80 min
Apr 13, 6:31 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 13, 7:37 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 13, 8:11 PM HSTSpecial Weather StatementHFOHonolulu49 min
Apr 13, 8:45 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 13, 8:47 PM HSTSpecial Marine WarningHFO58 min
Apr 13, 9:38 PM HSTSpecial Marine WarningHFO27 min
Apr 14, 1:06 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Apr 14, 2:13 AM HSTSpecial Weather StatementHFOKauai62 min
Apr 14, 3:21 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao48 hr
Apr 14, 4:15 AM HSTFlash Flood WarningHFOKauai3 hr
Apr 14, 7:03 AM HSTFlash Flood WarningHFOKauai3 hr
Apr 14, 9:57 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

High Surf Warnings in Hawaii, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.